For healthcare professionals

Canadian Syncope Risk Score (CSRS)

The Canadian Syncope Risk Score (CSRS) estimates the risk of a serious outcome within 30 days for a patient seen in the emergency department after fainting (syncope). It adds and subtracts points for 9 items, from -3 to 11, and sorts the total into five risk bands. Thiruganasambandamoorthy and colleagues published it in 2016. This tool is written for clinicians and is not a diagnosis.

Last reviewed: By the uncovermyrisk.com editorial team Educational only, not medical advice.

Fainting with chest pain, a racing or irregular heartbeat, shortness of breath, during exercise, or with no warning: call 911 now.General safety advice (not part of the published score). The score is for patients already being assessed; it does not replace urgent care.

Patient findings

Tick each finding that is present. If troponin was not measured, leave it unticked. Nothing you enter leaves this page.

Clinical, ECG and troponin (points)
Emergency department diagnosis (points)
Result appears here

What you will see

The CSRS from -3 to 11 and its risk band.

Educational only, not medical advice. Not a diagnosis. Admission and discharge decisions belong to the treating team.

Source

Thiruganasambandamoorthy V and colleagues, CMAJ 2016. The points and the five bands are taken from the open-access (CC BY) table of Uit Het Broek and colleagues, Scandinavian Journal of Trauma, Resuscitation and Emergency Medicine 2023. Item definitions and the -3 to 11 range are from Harris and colleagues, Western Journal of Emergency Medicine 2025 (CC BY). The tests check every item's points, the range and each band boundary.

Validated in

Adults seen in the emergency department after syncope (Harris 2025). The score predicts serious adverse events within 30 days.

Limits

The score is a guide, not a diagnosis, and it does not say what to do: it gives a risk for a range of scores (Harris 2025). The emergency department diagnosis item depends on the clinician's judgement. One open table (Harris 2025) prints QTc over 480 ms as +1; this tool uses +2, which matches Uit Het Broek 2023 and the published -3 to 11 range.

The score

Add the points for each item present (Uit Het Broek 2023):

ItemPoints
Predisposition to vasovagal symptoms (triggered by a warm crowded place, prolonged standing, fear, emotion or pain)-1
History of heart disease (ischemic or structural, including coronary artery disease, atrial fibrillation or flutter, heart failure or valve disease)+1
Any systolic blood pressure in the emergency department below 90 or above 180 mmHg+2
Troponin above the 99th percentile of the normal population+2
Abnormal QRS axis (below -30 or above 100 degrees)+1
QRS duration over 130 ms+1
Corrected QT interval (QTc) over 480 ms+2
Emergency department diagnosis: vasovagal syncope-2
Emergency department diagnosis: cardiac syncope+2

The total ranges from -3 (lowest risk) to 11 (highest risk) (Harris 2025). The trigger list for vasovagal predisposition and the heart disease definition are from Harris and colleagues. If troponin was not measured, that item scores 0 (Harris 2025). The score was developed by Thiruganasambandamoorthy and colleagues (Thiruganasambandamoorthy 2016).

Risk bands

ScoreRisk of a serious outcome within 30 days
-3 to -2Very low
-1 to 0Low
1 to 3Medium
4 to 5High
6 to 11Very high

Bands as printed by Uit Het Broek and colleagues (Uit Het Broek 2023).

Worked example: a patient who fainted after standing for a long time in a hot room, with no heart disease, normal blood pressure and ECG, and an emergency department diagnosis of vasovagal syncope scores -1 - 2 = -3, which is very low risk.

What the studies found

In a validation study of 3,819 patients quoted by Moussa and colleagues, 0.3% of very low risk and 0.7% of low risk patients had a serious outcome within 30 days, compared with 51.3% (40 of 78) in the very high risk band (Moussa 2022).

In 200 patients hospitalized for syncope in a US health system, 39% had a score below 1, which the authors describe as potentially suitable for discharge (Harris 2025).

Related calculators

For a five-item rule, see the San Francisco Syncope Rule. For chest pain, see the HEART score calculator. Other bedside scores are listed under For healthcare professionals.

Sources

  1. Uit Het Broek LG, Ort BBA, Vermeulen H, et al. Risk stratification tools for patients with syncope in emergency medical services and emergency departments: a scoping review. Scand J Trauma Resusc Emerg Med. 2023;31(1):48. doi:10.1186/s13049-023-01102-z. PMID 37723535. Open access (CC BY 4.0). Table: the San Francisco Syncope Rule (CHESS), 1 or more criteria is high risk of a serious outcome; the Canadian Syncope Risk Score points and five bands. pmc.ncbi.nlm.nih.gov/articles/PMC10508018/
  2. Harris AW, LaBonte L, Massaccesi G, et al. Potential Impact of Using Canadian Syncope Risk Score on Emergency Department Hospitalizations for Syncope. West J Emerg Med. 2025;26(5):1305-1312. doi:10.5811/westjem.42019. PMID 41193023. Open access (CC BY 4.0). Range -3 to 11; item definitions; troponin not done scores 0; 39% of 200 hospitalized patients scored below 1. pmc.ncbi.nlm.nih.gov/articles/PMC12591636/
  3. Moussa BS, Ali MA, Ali AAE, Abou Zeid AESM. Assessment of Canadian Syncope Risk Score in the prediction of outcomes of patients with syncope at the Emergency Department of Suez Canal University. Medicine (Baltimore). 2022;101(25):e29287. doi:10.1097/MD.0000000000029287. PMID 35758358. Open access (CC BY 4.0). Quotes a 3,819-patient validation: 0.3% very low, 0.7% low, 51.3% very high risk had 30-day serious outcomes. pmc.ncbi.nlm.nih.gov/articles/PMC9276233/
  4. Thiruganasambandamoorthy V, Kwong K, Wells GA, et al. Development of the Canadian Syncope Risk Score to predict serious adverse events after emergency department assessment of syncope. CMAJ. 2016;188(12):E289-E298. PMID 27378464. Original paper (cited; the points used here are taken from Uit Het Broek 2023, CC BY). pubmed.ncbi.nlm.nih.gov/27378464/

Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-02. Spotted an error? See About.